Iowa, 2016

Hail in Iowa, March 31, 2016

March 31, 2016 · NWS DVN · 7 events in 2 counties and zones

A cold front produced scattered thunderstorms during the late morning hours before moving east. A few of the strongest storms produced hail to the size of quarters in Clinton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front produced scattered thunderstorms during the late morning hours before moving east. A few of the strongest storms produced hail to the size of quarters in Clinton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 5:46 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 31, 5:46 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 AM CDT THU MAR 31 2016

...AVIATION UPDATE...

.SYNOPSIS...
ISSUED AT 310 AM CDT THU MAR 31 2016

AT 3 AM CDT...WEAK WAVE LOCATED NEAR CEDAR RAPIDS MOVING NORTHEAST
WITH COLD FRONT MOVING SOUTHEAST AT 15 TO 20 MPH. RADAR AND PRESSURE
RISE/FALL COUPLETS SUGGEST LIGHT SHOWERS MAY INCREASE AS FRONT DRAGS
SOUTHEAST THIS MORNING WITH POSSIBLE BRIEF THUNDERSTORM. PASSAGE
OF FRONT WILL RESULT IN A SIGNIFICANT THERMAL GRADIENT ACROSS FORECAST
AREA TODAY. DIVING SHORT WAVE IN MONTANA WILL ARRIVE LATER TONIGHT
WITH MORE LIGHT RAIN ACROSS THE REGION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 310 AM CDT THU MAR 31 2016

SHORT TERM FORECAST CONFIDENCE ASSESSMENT...FAIR OR AVERAGE WITH MAIN
ISSUE IS IMPACTS OF COLD FRONTAL PASSAGE TIMING ON HIGH TEMPERATURES.
THE CENTRAL SECTIONS HIGHS COULD EASILY BE OFF BY 3 TO 5 DEGREES DEPENDING
ON WHEN FRONT PASSES AND LOW CLOUDS ARRIVE. SECONDARY ISSUE IS HOW WIDESPREAD
LIGHT SHOWERS AND ISOLATED STORMS ARE LATE MORNING INTO EARLY AFTERNOON.

TODAY...CHALLENGING FORECAST AS LIKELY A 15 TO 20 DEGREE GRADIENT OF
HIGH TEMPERATURES WITH FAR NW HIGHS IN THE UPPER 40S WITH LOTS OF LOW
CLOUDS AND POSSIBLY SOME DRIZZLE. AT THE OTHER END THE SOUTHEAST 1/3
OR MORE OF THE AREA AHEAD OF THE FRONT SHOULD SEE HIGHS INTO THE MID
60S. POPS MAY BE A BIT UNDERDONE ALONG AND SOUTHEAST OF A STERLING
TO MUSCATINE TO BURLINGTON LINE IF SHOWERS AND STORMS BLOOM WITH TRIGGER
TEMPERATURE REACHED AROUND 10-11 AM AND LOW LEVEL CONVERGENCE IS
STRONGER. ISOLATED ONE QUARTER INCH RAIN AMOUNTS MAY BE POSSIBLE
AHEAD OF THE FRONT.

TONIGHT...CLOUDS TO THICKEN AND AREA OF LIGHT AND COLD RAIN WITH UPPER
LOW PASSAGE FROM MONTANA. RAIN AMOUNTS SHOULD BE LESS THAN A TENTH OF
AN INCH. POPS WITH LOCATION CONFIDENCE CLARIFIED THIS PM WOULD SUGGEST
RAISING POPS FROM CHANCE TO LIKELY IN AFFECTED LOCATIONS. MINS SHOULD
BE IN THE MIDDLE TO UPPER 30S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 310 AM CDT THU MAR 31 2016

THE MAIN FORECAST CONCERNS THIS PERIOD ARE THE CHANCES OF
PRECIPITATION AS WELL AS THE FROST POTENTIAL FOR THIS WEEKEND.

THERE IS A HIGHLY AMPLIFIED 500 HPA PATTERN ACROSS NORTH AMERICA
THROUGH THE LONG TERM PERIOD WITH A DEEP THROUGH ACROSS THE
EASTERN TWO THIRDS OF NORTH AMERICA AND HIGH PRESSURE ALONG THE
WEST COAST. AS THIS PATTERN SHIFTS EASTWARD...THIS WILL PLACE
EASTERN IOWA...NORTHWEST ILLINOIS...AND NORTHEAST MISSOURI IN THE
TRANSITION ZONE BETWEEN THE TWO SYSTEM. THIS WILL PLACE THE REGION
UNDER DEEP NORTHWEST FLOW ALOFT TO START THE PERIOD BUT IT WILL
TRANSITION TO MORE OF A QUASI ZONAL FLOW WITH NUMEROUS SHORTWAVE
TROUGHS THAT WILL MOVE THROUGH THE FLOW AND EFFECT THE FORECAST
AREA EVERY 36 TO 48 HOURS THROUGH THE LONG TERM. PRECIPITATION IS
EXPECTED TO FALL AS MAINLY RAIN AT THIS TIME BUT PRECIPITATION
TYPE THIS WEEKEND MAY DEPEND ON THE TIMING AND PLACEMENT OF THE
SYSTEM. A WAVE WILL PASS TO OUR NORTH SATURDAY MORNING INTO THE
AFTERNOON. FORECAST SOUNDINGS SUGGEST PRECIPITATION WILL FALL AS
SNOW PRIOR TO SUNRISE BEFORE CHANGING OVER TO ALL RAIN.

EASTERN IOWA...AND NORTHWEST ILLINOIS WILL ALSO REMAIN ON THE
WESTERN EDGE OF THE COLDER WITH THE COLDEST AIR MOVING INTO THE
EASTERN GREAT LAKES THIS WEEKEND INTO EARLY NEXT WEEK. 850
TEMPERATURES ON SATURDAY AND SUNDAY MORNING WILL BE AROUND -6*C WITH
TEMPERATURES BELOW FREEZING AT THE SURFACE. SKIES ARE EXPECTED TO BE
CLEAR TO START ON FRIDAY NIGHT BUT THE WAVE PASSING TO OUR NORTH MAY
SPREAD CLOUDS ACROSS THE REGION WHICH COULD KEEP TEMPERATURES WARMER
WHILE SATURDAY NIGHT SKIES WILL REMAIN CLEAR. THIS MAY SET THE STAGE
FOR FROST TO DEVELOP ON BOTH MORNINGS. TEMPERATURES WILL FLUCTUATE
FROM DAY TO DAY WITH TEMPERATURES BEING NEAR NORMAL ONE DAY AND 10
TO 15 DEGREES BELOW NORMAL THE NEXT AND THIS CONTINUES THROUGH THE
LONG TERM PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 639 AM CDT THU MAR 31 2016

A PASSING COLD FRONT WILL USHER IN LOWER CLOUDS WITH A MIX OF
IFR/MVFR CEILINGS AT ALL THE TERMINALS THROUGH AT LEAST THIS
EVENING. WINDS WILL SHIFT TO THE NORTHWEST AT 10 TO 20 KTS WITH
SPOTTY LIGHT RAIN SHOWERS HANDLED AS A TEMPO GROUP UNTIL LATE
MORNING. AFTER 01/03Z...CEILINGS MAY RAISE TO VFR AT BRL. THE
REMAINING 3 TERMINALS SHOULD STAY MOSTLY MVFR WITH A CHANCE OF
LIGHT RAIN AS A WEAK DISTURBANCE PASSES. THE RAIN CHANCES ARE
HANDLED AS VCNTY WORDING AT THE 3 TERMINALS DUE TO LOW CONFIDENCE.

&&

.HYDROLOGY...
ISSUED AT 310 AM CDT THU MAR 31 2016

THE FLOOD ON THE MISSISSIPPI RIVER HAS CRESTED AT BURLINGTON AND
WILL CONTINUE TO TRAVEL SOUTH TODAY. RAINFALL OVER THE NEXT 48 HOURS
IS EXPECTED TO HAVE MINIMAL IMPACT ON THE RIVER STAGES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...COUSINS
AVIATION...NICHOLS
HYDROLOGY...COUSINS
Hazardous weather outlook, Mar 31, 3:19 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT THU MAR 31 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
419 AM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING...A PASSING COLD FRONT MAY PRODUCE ISOLATED THUNDERSTORMS
ALONG AND EAST OF THE MISSISSIPPI RIVER. ANY STORMS SHOULD NOT BE
SEVERE.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SATURDAY...A CLIPPER SYSTEM WILL BRING STRONG GUSTY NORTHWEST
WINDS OF 20 TO 30 MPH WITH GUSTS OVER 40 MPH TO PARTS OF THE AREA
DURING THE MORNING AND AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

NICHOLS/COUSINS

In the hours before

Special weather statement, Mar 31, 4:28 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 AM CDT THU MAR 31 2016

IAZ064>068-076>078-087>089-098-099-ILZ007-009-015>018-024>026-034-
035-MOZ009-010-311530-
JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...IOWA CITY...TIPTON...CLINTON...
MUSCATINE...DAVENPORT...BETTENDORF...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA...
FORT MADISON...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND...
GENESEO...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
528 AM CDT THU MAR 31 2016

...SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH 10 AM...

A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST
ACROSS THE REGION THROUGH 10 AM. THE STRONGEST STORMS MAY PRODUCE
PEA SIZED HAIL AND BRIEF HEAVY DOWNPOURS. RAINFALL AMOUNTS OF UP
TO A QUARTER OF AN INCH OR SLIGHTLY MORE ARE POSSIBLE.

NICHOLS
Special weather statement, Mar 31, 9:00 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 AM CDT THU MAR 31 2016

IAC031-045-061-097-105-311545-
CLINTON-DUBUQUE-JONES-JACKSON-CEDAR-
1000 AM CDT THU MAR 31 2016

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 1000 AM CDT...THUNDERSTORMS WERE ALONG A LINE FROM OLIN TO
STANWOOD...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAQUOKETA...BELLEVUE...OLIN...WYOMING...OXFORD JUNCTION...
ANDREW...LA MOTTE...ONSLOW...MONMOUTH... SPRINGBROOK...ST. DONATUS
AND GREEN ISLAND.

LAT...LON 4243 9057 4229 9043 4228 9043 4225 9042
      4223 9040 4220 9034 4213 9026 4182 9123
      4206 9131
TIME...MOT...LOC 1500Z 239DEG 49KT 4200 9112

08
Special weather statement, Mar 31, 9:13 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 AM CDT Thu Mar 31 2016

ILC073-131-161-195-IAC045-139-163-311600-
Henry-Rock Island-Mercer-Whiteside-Clinton-Muscatine-Scott-
1013 AM CDT Thu Mar 31 2016

...STRONG THUNDERSTORMS...

At 1013 AM CDT...A LINE OF STRONG THUNDERSTORMS RAN FROM NEAR PARK
VIEW IOWA TO NEAR REYNOLDS ILLINOIS...MOVING northeast AT 55 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS IMPACTED INCLUDE... Davenport, Moline, Rock Island,
Bettendorf, Clinton, East Moline, DeWitt, Milan, Colona, Camanche,
Le Claire, Fulton, Prophetstown and Erie.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 74 IN IOWA between MILE MARKERs 1 and 5.
 INTERSTATE 80 IN IOWA between MILE MARKERs 281 and 306.
 INTERSTATE 80 IN ILLINOIS between MILE MARKERs 1 and 8.
 INTERSTATE 74 IN ILLINOIS between MILE MARKERs 2 and 3.
 INTERSTATE 88 between MILE MARKERs 1 and 24.
 INTERSTATE 280 between MILE MARKERs 1 and 18.

LAT...LON 4121 9086 4164 9085 4198 9028 4166 8993
TIME...MOT...LOC 1513Z 239DEG 48KT 4153 9059

08
Local storm report, Mar 31, 9:17 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1017 AM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             DAVENPORT               41.56N 90.60W
03/31/2016  E0.25 INCH       SCOTT              IA   BROADCAST MEDIA

            BRADY AND 53RD STREET.

&&

The radar

The Quad Cities radar (KDVN), 33 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Clinton

When
March 31, 9:30 AM CST
Where
Clinton County, 2.31 mi SSE of Low Moor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.790, -90.260

Hail, Clinton

When
March 31, 9:32 AM CST
Where
Clinton County, 1.47 mi NNE of Clinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.850, -90.190

Hail, Clinton

When
March 31, 9:33 AM CST
Where
Clinton County, 1.69 mi WNW of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.840, -90.230

Hail, Clinton

When
March 31, 9:34 AM CST to 9:44 AM CST
Where
Clinton County, 1.69 mi WNW of Clinton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.840, -90.230

Hail up to the size of quarters covered the ground. The hail lasted about 10 minutes.

Hail, Clinton

When
March 31, 9:35 AM CST
Where
Clinton County, 2.31 mi SSE of Low Moor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.790, -90.260

Hail, Clinton

When
March 31, 9:35 AM CST
Where
Clinton County, 2.07 mi S of Low Moor
Measured
1 in hail
Reported by
Public
Coordinates
41.790, -90.280

Hail, Jackson

When
March 31, 9:35 AM CST
Where
Jackson County, Fulton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.150, -90.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624857, 624858, 624854, 624836, 624855, 624856, 624859.